ArticleCanadian journal of kidney health and disease2023
A Diagnostic Dilemma "Cured" by Dialysis: An Educational Case Report.
Article in Canadian journal of kidney health and disease, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Rationale: The differential diagnosis for a patient with high-anion-gap metabolic acidosis (HAGMA) is broad; lactic acidosis is an important entity to screen for and treat. An elevated serum lactate is often used as a marker of inadequate tissue perfusion in critically ill patients but can also be indicative of decreased lactate utilization or poor hepatic clearance. Investigating for the underlying cause such as diabetic ketoacidosis, malignancy, or culprit medications is essential to establish the diagnosis and treatment plan. Presenting concerns of the patient: A 60-year-old man with a history of substance use and end-stage kidney disease treated with hemodialysis presented to hospital with confusion, altered level of consciousness, and hypothermia. Initial laboratory investigations were significant for a severe HAGMA with elevated serum lactate and β-hydroxybutyrate levels, but toxicology screen was negative, and there was no clear underlying precipitant. Urgent hemodialysis was arranged to mitigate his severe acidosis. Diagnoses: He had an initial single dialysis treatment for 4 hours, with posthemodialysis labs showing significant improvement in his acidosis, serum lactate level, and clinical status (cognition, hypothermia). Given this rapid resolution, a sample from his predialysis blood work was sent for analysis of plasma metformin and returned significantly elevated at 60 mcg/mL (therapeutic range 1-2 mcg/mL). Interventions and outcomes: On careful medication reconciliation in the dialysis unit, the patient stated he had never heard of the medication metformin, and there was no record of a filled prescription at his pharmacy. Given his living situation with shared accommodations, it was presumed that he had taken medications that were prescribed to a roommate. Several of his other medications including his antihypertensives were subsequently given after dialysis on dialysis days to improve adherence. Teaching points: Maintain a broad differential diagnosis for patients presenting with a clinical syndrome consistent with an acute toxicity even if no culprit medications are identifiable on history, especially in patients with a suggestive social history.Anion-gap metabolic acidosis (AGMA) is common in hospitalized patients but sometimes requires further history and/or confirmatory testing to elucidate the root cause underlying typical causes of AGMA such as lactic acidosis or ketoacidosis.The main treatment of metformin toxicity is resuscitation and supportive care; however, metformin's biochemical properties make it readily dialyzable via either diffusion or convection.The Extracorporeal Treatments In Poisoning group recommends hemodialysis for metformin toxicity when there is a serum lactate >20 mmol/L, a blood pH <7.0, a failure of standard therapy, end-organ damage (hepatic or renal insufficiency), or a decreased level of consciousness.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.